Alert archive / New Mexico / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 248, NWS Midland/Odessa, TX

July 5, 2005Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 5, 2005, 5:17 AM MDT for Lea County, New Mexico. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2005, 5:17 AM MDT (11:17 UTC)
Expired
Jul 5, 2005, 5:45 AM MDT
In force
28 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Lea County, NM

The radar

The Lubbock radar (KLBB), 135 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 11.3 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1385 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1385 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
3207 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 051118
SVRMAF
NMC025-051200-
/O.NEW.KMAF.SV.W.0248.050705T1117Z-050705T1200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 AM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEA COUNTY IN SOUTHEAST NEW MEXICO

* UNTIL 600 AM MDT

* AT 512 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF CROSSROADS...OR 23 MILES NORTH OF TATUM...MOVING
  SOUTHEAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CROSSROADS...
  TATUM

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH... PREPARE
IMMEDIATELY FOR DAMAGING WINDS... DESTRUCTIVE HAIL... AND DEADLY
CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3355 10313 3356 10365 3320 10345 3337 10307
      3347 10306

$$
1 follow-up statement
000 
WWUS54 KMAF 051145
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 AM CDT TUE JUL 5 2005

NMC025-051155-
/O.CAN.KMAF.SV.W.0248.000000T0000Z-050705T1200Z/
LEA-
545 AM MDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LEA COUNTY IS
CANCELLED...

AT 545 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAS WEAKENED
BELOW SEVERE LEVELS. THEREFORE THE SEVERE THUNDERSTORM WARNING IS
CANCELLED.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3355 10313 3356 10365 3320 10345 3337 10307
      3347 10306

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:05 AM MDT, 2 hours 12 minutes earlier.

Area forecast discussion, Jul 5, 3:05 AM MDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
405 AM CDT TUE JUL 5 2005

.DISCUSSION...
UPPER HIGH TO REMAIN ANCHORED ACROSS THE SOUTHWEST UNITED STATES WITH
ACTIVE NORTHERLY/NORTHWEST FLOW ANTICIPATED IN THIS REGIME THROUGH THE
WEEKEND. CONVECTIVE TEMPERATURES LIKELY TO BE REACHED IN MANY AREAS
EACH DAY WITH VERY STRONG HEATING ANTICIPATED. POTENTIAL FOR COMPLEXES
TO MOVE SOUTHEAST WEDNESDAY THROUGH FRIDAY NIGHT IN NORTHWEST FLOW WITH
HIGHER POPS ACROSS THE NORTHERN PERMIAN BASIN. UNSTABLE NORTHERLY FLOW TO
CONTINUE THIS WEEKEND WITH 10 TO 20 POPS MENTIONED AT THIS TIME.
SOME DRYING POSSIBLE NEXT MONDAY AND TUESDAY...WILL NOT MENTION
ANY WEATHER AT THIS TIME IN THE GRIDS FOR THESE PERIODS.

ANOTHER ROUND OF CONVECTION EXPECTED TODAY AS BOUNDARIES FROM
YESTERDAYS CONVECTION INTERACT WITH HOT AND UNSTABLE
ATMOSPHERE. THE PERMIAN BASIN AND SOUTHEAST NEW MEXICO PLAINS STAND
THE BEST CHANCE AS THE ETA IS HINTING AT ANOTHER COMPLEX MOVING
WESTWARD ACROSS THE REGION IN LOW LEVEL CONVERGENCE AND OMEGA
MAXIMA. WILL MENTION SEVERE WORDING DUE TO COMBINATION OF SHEAR AND
INSTABILITY IN THESE AREAS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              97  72 100  73 /  30  30  10  20
CARLSBAD NM               101  72 106  70 /  30  30  30  20
DRYDEN TX                 100  75 101  75 /  10  10  10  10
FORT STOCKTON TX          100  73 101  74 /  20  20  10  20
GUADALUPE PASS TX          95  71  97  70 /  20  20  30  20
HOBBS NM                  101  72 106  70 /  30  30  30  20
MARFA TX                   96  63  98  64 /  20  20  10  30
MIDLAND INTL AIRPORT TX    98  74 100  74 /  20  20  10  20
ODESSA TX                  99  74 101  74 /  20  20  20  30
WINK TX                   105  75 108  73 /  30  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

12
Hazardous weather outlook, Jul 5, 4:55 AM MDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 AM CDT TUE JUL 5 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-061022-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
555 AM CDT TUE JUL 5 2005 (455 AM MDT TUE JUL 5 2005)

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MAINLY THIS AFTERNOON
AND TONIGHT ACROSS THE REGION. THUNDERSTORMS WILL HAVE THE POTENTIAL
TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN WEATHER
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED WEDNESDAY THROUGH
AT LEAST FRIDAY...MAINLY DURING THE EVENING AND OVERNIGHT HOURS...
AS A SERIES OF UPPER LEVEL DISTURBANCES INTERACT WITH AN EXTREMELY WARM
AND UNSTABLE AIRMASS. THE LATEST DATA INDICATE THAT THE NORTHERN
PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS AS HAVING THE
GREATEST POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND THIS EVENING
ACROSS THE PERMIAN BASIN AND THE SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT (LOWER CASE)
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 4, 11:20 PM MDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1220 AM CDT TUE JUL 5 2005

TXZ075-050615-
PECOS TX-
1220 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTH OF GIRVIN AT 1220 AM
CDT...MOVING SOUTH AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.
Special weather statement, Jul 5, 2:16 AM MDT, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
316 AM CDT TUE JUL 5 2005

TXZ046>048-051-052-050845-
BORDEN TX-DAWSON TX-HOWARD TX-MARTIN TX-SCURRY TX-
316 AM CDT TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR BORDEN...DAWSON...HOWARD...
MARTIN AND WESTERN SCURRY COUNTIES.

A LINE OF STRONG THUNDERSTORMS OVER THE WEST TEXAS SOUTH PLAINS WILL
RESULT IN A STRONG OUTFLOW BOUNDARY RAPIDLY MOVING SOUTH ACROSS THE
NORTHERN AND CENTRAL PERMIAN BASIN. NORTHWESTERLY WINDS SUSTAINED AT
SPEEDS BETWEEN 35 AND 45 MPH WILL BE POSSIBLE IN THE WAKE OF THIS
BOUNDARY...WITH A FEW GUSTS TO 55 MPH POSSIBLE.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Jul 5, 3:41 AM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 AM CDT TUE JUL 5 2005

NMZ029-033-034-TXZ045>048-050>053-059>063-051015-
ANDREWS-BORDEN-CENTRAL LEA COUNTY-DAWSON-ECTOR-GAINES-GLASSCOCK-
HOWARD-LOVING-MARTIN-MIDLAND-MITCHELL-NORTHERN LEA COUNTY-SCURRY-
SOUTHERN LEA COUNTY-WINKLER-
441 AM CDT (341 AM MDT) TUE JUL 5 2005

SEVERE THUNDERSTORM WATCH NUMBER 604 HAS BEEN CANCELLED.  THIS
WATCH INCLUDED THE FOLLOWING COUNTIES...

IN NEW MEXICO...LEA

IN WEST TEXAS...GAINES...DAWSON...BORDEN...SCURRY...ANDREWS...
MARTIN...HOWARD...MITCHELL...LOVING...WINKLER...ECTOR...MIDLAND...
AND GLASSCOCK.
Special weather statement, Jul 5, 4:35 AM MDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
535 AM CDT TUE JUL 5 2005

NMZ028-029-033-034-TXZ045-046-050-051-059>062-051300-
ANDREWS-CENTRAL LEA COUNTY-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
LOVING-MARTIN-MIDLAND-NORTHERN LEA COUNTY-SOUTHERN LEA COUNTY-
WINKLER-
535 AM CDT (435 AM MDT) TUE JUL 5 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EDDY...LEA...GAINES...
DAWSON...ANDREWS...MARTIN...LOVING...WINKLER...ECTOR...AND MIDLAND
COUNTIES.

A DYING COMPLEX OF THUNDERSTORMS OVER THE TEXAS PANHANDLE HAS
RESULTED IN STRONG OUTFLOW WINDS PUSHING INTO SOUTHEAST NEW MEXICO
AND WEST TEXAS.  STRONG WINDS OF 30 TO 40 MPH...WITH GUSTS OVER 50
MPH...WILL BE POSSIBLE OVER THE SOUTHEAST NEW MEXICO PLAINS...UPPER
TRANS PECOS...AND NORTHERN AND CENTRAL PERMIAN BASIN AS THESE WINDS
SPREAD WEST AND SOUTH FROM THE TEXAS PANHANDLE.

MOTORISTS SHOULD BE PREPARED FOR REDUCED VISIBILITIES FROM BLOWING
DUST AND SUDDEN WIND GUSTS THAT MAY CAUSE YOU TO LOSE CONTROL OF YOUR
VEHICLE.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 12:25 AM MDTSevere Thunderstorm WarningMAFLea50 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.